Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS State College, PA

June 26, 2023Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 26, 2023, 9:32 PM EDT for Northumberland County, Pennsylvania. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2023, 9:32 PM EDT (01:32 UTC)
Expired
Jun 26, 2023, 9:52 PM EDT
In force
20 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Northumberland County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:38 PM EDTTSTM WND DMG2 Wnw Ferndale, PA911 Center reports trees and powerlines down between Trevorton and Shamokin PA.
Jun 26, 9:38 PM EDTTSTM WND DMG2 Wnw Ferndale, PA911 Center reports trees and powerlines down between Trevorton and Shamokin PA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:11 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS51 KCTP 270132
SVRCTP
PAC097-270215-
/O.NEW.KCTP.SV.W.0049.230627T0132Z-230627T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
932 PM EDT Mon Jun 26 2023

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Northumberland County in central Pennsylvania...

* Until 1015 PM EDT.

* At 931 PM EDT, a severe thunderstorm was located over Rebuck,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sunbury, Danville, Northumberland, Riverside, Trevorton, Shamokin
  Dam, Port Trevorton, Rebuck, Leck Kill, Urban, Stonington and
  Snydertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 7663 4066 7671 4068 7687 4080 7685
      4087 7680 4094 7687 4095 7682 4095 7679
      4097 7666 4096 7665 4096 7661 4094 7660
      4094 7656
TIME...MOT...LOC 0131Z 185DEG 26KT 4077 7675 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KF
1 follow-up statement
511 
WWUS51 KCTP 270152
SVSCTP

Severe Weather Statement
National Weather Service State College PA
952 PM EDT Mon Jun 26 2023

PAC097-270202-
/O.CAN.KCTP.SV.W.0049.000000T0000Z-230627T0215Z/
Northumberland PA-
952 PM EDT Mon Jun 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORTHUMBERLAND
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Pennsylvania.

LAT...LON 4069 7663 4066 7671 4068 7687 4080 7685
      4087 7680 4094 7687 4095 7682 4095 7679
      4097 7666 4096 7665 4096 7661 4094 7660
      4094 7656
TIME...MOT...LOC 0145Z 185DEG 26KT 4092 7673 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:45 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 26, 7:45 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
745 PM EDT Mon Jun 26 2023

.SYNOPSIS...
An active northern branch of the jet stream will bring a few
bouts of showers and late afternoon thunderstorms to the region
today and again Tuesday.

Some of the thunderstorms today could contain localized damaging
wind gusts and heavy to potentially excessive rainfall, mainly
over portions of eastern Pennsylvania this late this afternoon
and evening.

Additional rounds of showers and t-storms are expected Tuesday
followed by mainly cloudy and cooler conditions for Wednesday.

Drier conditions with a rebound in temperatures back to near
normal will arrive later this week to close out the month of
June.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A weak surface wave developing along the stationary boundary
across central PA is increasing moisture convergence and theta-e
ridging to the east.

Additional concerns this evening are in the middle Susquehanna
Valley and and a dual severe/heavy rain threat over far north
central PA focused along a previous outflow boundary from
earlier convection. Ground truth reports of 1.75"-2.00"
received over northern Warren county.

Further convection and heavy rain will pose a Flash Flood Risk
over some of our far eastern zones where localized 1.5-2.5 inch
rainfall amounts have already occurred.

A Flood Watch for potential Flash Flooding from training TSRA
runs through 03Z Tuesday, while Severe Thunderstorm Watch 391 is
in effect until 01Z Tuesday for all but the SW 3 counties in our
CWA.

For the overnight hours, falling heights ahead of the upper low
should result in lingering, scattered convection. It will be
another seasonably mild night with lows generally in the 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The upper low is forecast to transition to an open wave and
slow as it moves across the lower Great Lakes on Day 2. Deep
southerly flow ahead of the trough will continue to support
ample moisture, with PWs remaining around 1.5 inches over the
eastern half of the area. Destabilization and mid-level energy
lifting along the leading edge of the trough are likely to
support the redevelopment of diurnal showers and storms which
may also produce some additional isolated heavy rain/flooding
concerns. Convection will fade into Tuesday night with the loss
of heating.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Updated the grids, given the potential for more storms later
today.

Anyway, the upper level low over the central Great Lakes
moves out after the first part of Wednesday, bringing in
some dry weather for a brief time.

Temperatures will run close to normal a shade below.

Next system moves eastward for more showers and storms by next
weekend. Pattern will support wet weather at times, as long as
an upper level ridge remains over western Canada.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms continue for the next few hours with
the potential for localized strong to severe wind gusts and some
hail as well. Brief IFR cigs and visibilities will remain likely
in any of the thunderstorms.

Low clouds will develop tonight and MVFR to IFR cigs are likely
for most of the area. Expect ceilings to remain MVFR or IFR
through most of the day tomorrow with more showers and
thunderstorms developing in the afternoon.

Outlook...

Mon night-Tue...Sctd-numerous shra/tsra, some may produce
severe wind gusts late Monday afternoon/evening. Brief
restrictions expected.

Wed-Fri...Isolated shra/tsra. Brief restrictions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM EDT this evening for PAZ042-053-058-
059-066.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Tyburski
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Martin
AVIATION...Lambert/Bauco
Hazardous weather outlook, Jun 26, 8:07 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
807 PM EDT Mon Jun 26 2023

PAZ004>006-010-011-017-024-033-280015-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
807 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-053-058-059-066-280015-
Sullivan-Columbia-Schuylkill-Lebanon-Lancaster-
807 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>037-041-045-046-049>052-056-057-063>065-
280015-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-York-
807 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 8:33 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
833 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     Tstm Wnd Dmg     1 NNE Mont Alto         39.85N 77.55W
06/26/2023                   Franklin           PA   Utility Company

            Lines down due to wind damage.

&&

JAB
Local storm report, Jun 26, 8:34 PM EDT, 58 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service State College PA
834 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Tstm Wnd Dmg     1 NNE Mont Alto         39.85N 77.55W
06/26/2023                   Franklin           PA   Utility Company

            Correction of time for previous tstm wnd dmg
            report from 1 NNE Mont Alto. Lines down due
            to wind damage.

&&

JAB
Special weather statement, Jun 26, 8:47 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
847 PM EDT Mon Jun 26 2023

PAZ049-050-270115-
Union PA-Snyder PA-
847 PM EDT Mon Jun 26 2023

...A STRONG THUNDERSTORM WILL IMPACT SNYDER AND UNION COUNTIES
THROUGH 915 PM EDT...

At 847 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mifflinburg, moving northeast at 40 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewisburg, Selinsgrove, Mifflinburg, Winfield, Watsontown, Shamokin
Dam, Linntown, Hummels Wharf, Middleburg, New Columbia, McClure,
Kreamer, Port Trevorton, Penns Creek, Beaver Springs, Richfield,
Mount Pleasant Mills, Kratzerville, Allenwood and Paxtonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and north central Pennsylvania.

&&

LAT...LON 4080 7685 4073 7685 4068 7689 4066 7692
      4067 7704 4068 7704 4068 7709 4069 7711
      4068 7716 4069 7729 4085 7735 4107 7711
      4109 7698 4115 7696 4114 7690 4107 7686
      4096 7688 4091 7685 4088 7680
TIME...MOT...LOC 0047Z 214DEG 36KT 4087 7705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Colbert
Local storm report, Jun 26, 8:48 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
848 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Hail             Rheems                  40.13N 76.56W
06/26/2023  E1.00 inch       Lancaster          PA   Trained Spotter

            Quarter size hail and numerous tree branches
            down.

&&

JAB
Local storm report, Jun 26, 8:51 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
851 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Tstm Wnd Dmg     4 NNW Elizabethtown     40.21N 76.64W
06/26/2023                   Dauphin            PA   Trained Spotter

            Reports of a tree that is down across
            Deodate Road.

&&

JAB
Special weather statement, Jun 26, 9:19 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
919 PM EDT Mon Jun 26 2023

PAZ051-052-270145-
Northumberland PA-Montour PA-
919 PM EDT Mon Jun 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHUMBERLAND AND MONTOUR
COUNTIES THROUGH 945 PM EDT...

At 919 PM EDT, Doppler radar was tracking a strong thunderstorm near
Selinsgrove, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Sunbury, Milton, Danville, Northumberland, Elysburg,
Fairview-Ferndale, Riverside, Trevorton, Shamokin Dam, Hummels Wharf,
Montandon, Mechanicsville, Klingerstown, Leck Kill, Urban,
Mooresburg, Stonington, Rebuck, Exchange and Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central, south central and north central Pennsylvania.

&&

LAT...LON 4069 7661 4065 7671 4064 7685 4081 7685
      4088 7680 4091 7685 4117 7685 4117 7673
      4115 7668 4115 7664 4106 7661 4105 7657
      4100 7657 4098 7654
TIME...MOT...LOC 0119Z 184DEG 30KT 4072 7673

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:00 PM EDTSpecial Weather StatementCTPLycoming30 min
Jun 26, 8:04 PM EDTSpecial Weather StatementCTPYork26 min
Jun 26, 8:20 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York40 min
Jun 26, 8:47 PM EDTSpecial Weather StatementCTPSnyder, Union28 min
Jun 26, 8:55 PM EDTSevere Thunderstorm WarningCTPDauphin39 min
Jun 26, 9:19 PM EDTSpecial Weather StatementCTPMontour, Northumberland26 min
Jun 26, 9:54 PM EDTAreal Flood AdvisoryCTPLycoming2 hr
Jun 26, 10:08 PM EDTSpecial Weather StatementCTPSullivan37 min
Jun 26, 10:09 PM EDTSpecial Weather StatementCTPSchuylkill21 min
Jun 27, 11:20 AM EDTSpecial Weather StatementCTPCumberland40 min
Jun 27, 12:33 PM EDTSpecial Weather StatementCTPLancaster42 min
Jun 27, 1:05 PM EDTSevere Thunderstorm WarningCTPLancaster, York70 min
Jun 27, 2:03 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill72 min
Jun 27, 2:25 PM EDTSpecial Weather StatementCTPSullivan65 min
Jun 27, 2:41 PM EDTSpecial Weather StatementCTPColumbia64 min
Jun 27, 3:07 PM EDTSpecial Weather StatementCTPYork53 min
Jun 27, 3:15 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, Schuylkill45 min
Jun 27, 3:59 PM EDTSpecial Weather StatementCTPLancaster46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.